Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 94, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 19, 2012, 6:47 PM CDT for Ellsworth County, McPherson County, Saline County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2012, 6:47 PM CDT (23:47 UTC)
- Expired
- May 19, 2012, 7:22 PM CDT
- In force
- 35 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ellsworth County, KS, McPherson County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 108 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -719 J/kg
- Mixed-layer LCL
- 1418 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
924
WUUS53 KICT 192347
SVRICT
KSC053-113-169-200030-
/O.NEW.KICT.SV.W.0094.120519T2347Z-120520T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT SAT MAY 19 2012
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
NORTHERN MCPHERSON COUNTY IN CENTRAL KANSAS...
SOUTHERN SALINE COUNTY IN CENTRAL KANSAS...
* UNTIL 730 PM CDT
* AT 645 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WINDOM...AND
MOVING NORTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
MCPHERSON...SALINA...MARQUETTE...BROOKVILLE...LINDSBORG...GALVA...
SMOLAN...ASSARIA...ROXBURY...GYPSUM...MCPHERSON AIRPORT...
BRIDGEPORT AND SALINA AIRPORT.
THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 59 AND 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3887 9738 3840 9740 3825 9792 3852 9792
3853 9814 3877 9797
TIME...MOT...LOC 2347Z 244DEG 47KT 3844 9789
HAIL...1.00IN
WIND...60 MPH
$$
LAWSON3 follow-up statements
374
WWUS53 KICT 200000
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CDT SAT MAY 19 2012
KSC053-113-169-200030-
/O.CON.KICT.SV.W.0094.000000T0000Z-120520T0030Z/
SALINE KS-MCPHERSON KS-ELLSWORTH KS-
700 PM CDT SAT MAY 19 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
ELLSWORTH...NORTHERN MCPHERSON AND SOUTHERN SALINE COUNTIES UNTIL 730
PM CDT...
AT 658 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
BROOKVILLE...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
SALINA...SMOLAN...ASSARIA...ROXBURY...GYPSUM...BRIDGEPORT AND SALINA
AIRPORT.
THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 59 AND 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3887 9738 3840 9740 3825 9792 3852 9792
3853 9814 3877 9797
TIME...MOT...LOC 0000Z 230DEG 54KT 3869 9779
HAIL...1.00IN
WIND...60 MPH
$$
LAWSON714
WWUS53 KICT 200019
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
719 PM CDT SAT MAY 19 2012
KSC053-113-200029-
/O.CAN.KICT.SV.W.0094.000000T0000Z-120520T0030Z/
MCPHERSON KS-ELLSWORTH KS-
719 PM CDT SAT MAY 19 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELLSWORTH AND
NORTHERN MCPHERSON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3887 9738 3875 9738 3875 9739 3874 9738
3874 9739 3873 9738 3872 9739 3863 9739
3861 9740 3861 9776 3862 9791 3877 9792
TIME...MOT...LOC 0019Z 235DEG 35KT 3877 9762
$$
KSC169-200030-
/O.CON.KICT.SV.W.0094.000000T0000Z-120520T0030Z/
SALINE KS-
719 PM CDT SAT MAY 19 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
SALINE COUNTY UNTIL 730 PM CDT...
AT 716 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SMOLAN...AND
MOVING NORTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
SALINA AND GYPSUM.
THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 78 AND 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3887 9738 3875 9738 3875 9739 3874 9738
3874 9739 3873 9738 3872 9739 3863 9739
3861 9740 3861 9776 3862 9791 3877 9792
TIME...MOT...LOC 0019Z 235DEG 35KT 3877 9762
HAIL...1.00IN
WIND...60 MPH
$$732
WWUS53 KICT 200022 RRA
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
722 PM CDT SAT MAY 19 2012
KSC169-200033-
/O.CAN.KICT.SV.W.0094.000000T0000Z-120520T0030Z/
SALINE KS-
722 PM CDT SAT MAY 19 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SALINE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3887 9738 3875 9738 3875 9739 3874 9738
3874 9739 3873 9738 3872 9739 3863 9739
3861 9740 3861 9776 3862 9791 3877 9792
TIME...MOT...LOC 0023Z 235DEG 35KT 3879 9758
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:14 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, May 19, 3:14 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 314 PM CDT SAT MAY 19 2012 .DISCUSSION... SYNOPSIS...SURFACE LOW PRESSURE WAS CENTERED NEAR GREAT BEND AT 18Z. THIS LOW WAS PART OF A COLD FRONT THAT EXTENDED FROM CENTRAL MINNESOTA /AND AREAS FURTHER NORTH/...TO THE TEXAS PANHANDLE. A STRONG UPPER LEVEL DISTURBANCE WAS ADVANCING NORTHEASTWARD ACROSS SOUTHWEST NEBRASKA. THIS WILL BRING DESTABILIZING COOLER AIR IN THE MID LEVELS TO THE REGION...CAUSING SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE FRONT. THESE ARE ALSO A BIG PART OF THE STORMS ONGOING ACROSS WESTERN KANSAS AND WESTERN NEBRASKA. AS OF 1945Z...THE LEADING EDGE OF THIS CAN BE SEEN WELL ON WATER VAPOR MOVING ACROSS WESTERN KANSAS. TONIGHT... THE FRONT WILL CONTINUE MOVING SOUTHEAST THIS EVENING. RUC SHOWING SIGNIFICANT COLD ADVECTION ONGOING WITH THE APPROACHING DISTURBANCE. DURING THE DAY...THE CONVERGENCE ALONG THE FRONT HAS HAD A HARD TIME GETTING GOING AS THE WINDS HAVE VEERED AHEAD OF THE FRONT. THIS HAS ADDED TO THE UNCERTAINTY OF WHEN CONVECTION IS EXPECTED TO DEVELOP...BUT SHOULD BE BY 23Z. 0-6KM SHEAR IS MARGINAL FOR ORGANIZED CONVECTION...WITH VALUES RANGING FROM 30-35 KNOTS. THAT SAID...THERE IS ENOUGH INSTABILITY FOR SOME OF THE STORMS TO BECOME SEVERE. SUNDAY...THE FRONT SHOULD MAKE IT WELL INTO SOUTHEAST KANSAS. WITH THE MAIN UPPER LEVEL SUPPORT FAR REMOVED FROM THE FRONT...ORGANIZED SEVERE STORMS LOOK UNLIKELY AT THIS TIME...THOUGH SOME SCATTERED STORMS EXPECTED. MONDAY-SATURDAY... HIGH PRESSURE WILL REMAIN ACROSS THE REGION THROUGH TUESDAY. THE FRONT THAT JUST MOVED THROUGH WILL RETREAT NORTHWARD AS A WARM FRONT. LEE CYCLOGENESIS TAKES PLACE AND BY WEDNESDAY...STRONG SOUTHWESTERLY WINDS DEVELOP AGAIN AT THE SURFACE. THIS WILL ALL RESULT IN A WARMING TREND IN THE MIDDLE AND LATTERN PORTION OF THE WEEK. BY FRIDAY...A DEEP UPPER LEVEL TROUGH DEVELOPS OVER THE PACIFIC COAST WITH RIDGING OVER THE SOUTHEAST. THIS WILL KEEP ALL OF THE SIGNIFICANT PRECIPITATION WELL TO THE NORTH. COOK && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN HAZARDS: WINDS AHEAD OF/BEHIND COLD FRONT...AND THUNDERSTORMS. S-SWRLY GUSTS 25-35KT WILL PERSIST AHEAD OF FRONT THIS PM/EARLY EVE. COLD FRONT SHOULD REACH RSL AROUND 20-21Z...SLN/HUT 01-02Z...AND ICT ~03-04Z. SCATTERED-BROKEN LINE OF THUNDERSTORMS SHOULD DEVELOP ALONG THE FRONT LATE THIS PM/EVE WHICH COULD PRODUCE OUTFLOW AHEAD OF ACTUAL FRONT. WIND GUSTS 40-50 KT AND HAIL WOULD BE THE MAIN THREATS FROM THESE STORMS. WILL CARRY TEMPO TS AT HUT/SLN SITES WITH HIGHEST CONFIDENCE OF STORMS AFFECTING THOSE SITES...AND VCTS AT ICT. WIND SHIFT TO NW WITH SOME GUSTS 20-25 KT THIS EVE IN CENTRAL/SOUTH CENTRAL KS. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 58 79 57 80 / 50 20 10 0 HUTCHINSON 56 78 54 80 / 50 10 0 0 NEWTON 57 77 53 78 / 50 20 10 0 ELDORADO 59 78 54 79 / 40 20 10 0 WINFIELD-KWLD 61 79 58 80 / 40 30 20 10 RUSSELL 52 77 51 81 / 20 10 0 0 GREAT BEND 53 78 52 81 / 20 10 0 0 SALINA 56 78 51 80 / 50 10 0 0 MCPHERSON 57 77 52 79 / 50 10 0 0 COFFEYVILLE 65 81 59 79 / 30 40 30 10 CHANUTE 64 79 57 78 / 40 40 10 10 IOLA 64 78 57 77 / 30 40 10 10 PARSONS-KPPF 65 80 58 78 / 30 40 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 19, 3:36 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 336 PM CDT SAT MAY 19 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 336 PM CDT SAT MAY 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS LATE THIS AFTERNOON AND TONIGHT AS A COLD FRONT MOVES OVER THE AREA. THE PRIMARY THREATS FROM ANY STORMS THAT BECOME SEVERE WILL BE HAIL UP TO THE SIZE OF PING PONG BALLS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS EXISTS OVER SOUTHEAST KANSAS SUNDAY EVENING...AS WELL AS LATE IN THE WEEK. AT THIS TIME...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON ACROSS PORTIONS OF CENTRAL KANSAS AND DURING THE EVENING HOURS ACROSS SOUTH CENTRAL AND SOUTHERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COOK
In the hours before
Local storm report, May 19, 6:34 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
634 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TORNADO 3 NW HARPER 37.32N 98.06W
05/19/2012 HARPER KS LAW ENFORCEMENT
&&
SGSLocal storm report, May 19, 6:36 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
636 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TORNADO 6 W HARPER 37.29N 98.14W
05/19/2012 HARPER KS LAW ENFORCEMENT
&&
SGSLocal storm report, May 19, 6:37 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
637 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 2 N STERLING 38.24N 98.21W
05/19/2012 E1.00 INCH RICE KS STORM CHASER
&&
ADKLocal storm report, May 19, 6:39 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
639 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TORNADO 3 ENE ATTICA 37.26N 98.18W
05/19/2012 HARPER KS STORM CHASER
&&
ADKLocal storm report, May 19, 6:41 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
641 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM TORNADO 3 SSW RAGO 37.41N 98.10W
05/19/2012 KINGMAN KS TRAINED SPOTTER
&&
SGSLocal storm report, May 19, 6:46 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
646 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM TORNADO 5 SE SPIVEY 37.40N 98.10W
05/19/2012 KINGMAN KS LAW ENFORCEMENT
&&
SGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 3:26 PM CDT | Special Weather Statement | ICT | Barton | 34 min |
| May 19, 3:32 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 43 min |
| May 19, 4:01 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Russell | 44 min |
| May 19, 4:16 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 44 min |
| May 19, 4:36 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 39 min |
| May 19, 4:54 PM CDT | Special Weather Statement | ICT | Ellsworth | 36 min |
| May 19, 4:59 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 46 min |
| May 19, 5:02 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 28 min |
| May 19, 5:29 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 46 min |
| May 19, 5:46 PM CDT | Tornado Warning | ICT | Kingman | 29 min |
| May 19, 5:58 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 32 min |
| May 19, 6:12 PM CDT | Tornado Warning | ICT | Kingman | 33 min |
| May 19, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 47 min |
| May 19, 6:19 PM CDT | Tornado Warning | ICT | Harper, Kingman | 26 min |
| May 19, 6:20 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 30 min |
| May 19, 6:21 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 39 min |
| May 19, 6:42 PM CDT | Tornado Warning | ICT | Harper, Kingman | 33 min |
| May 19, 6:54 PM CDT | Special Weather Statement | ICT | Sedgwick | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.